South Dakota, 2020

High Wind in South Dakota, June 14 to 15, 2020

June 14 to 15, 2020 · NWS ABR · 5 events in 4 counties and zones

Dissipating showers over parts of central and northeast South Dakota early in the morning produced heat bursts and high winds. Heat bursts produce sudden increases in surface temperatures and winds along with a decrease in surface humidity.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Dissipating showers over parts of central and northeast South Dakota early in the morning produced heat bursts and high winds. Heat bursts produce sudden increases in surface temperatures and winds along with a decrease in surface humidity. High wind gusts ranged from around 65 to over 80 mph causing some tree and structural damage. The highest wind gust with the heat bursts was 82 mph in Clark. Many other locations recorded strong wind gusts of 50 to 55 mph from heat bursts. Temperatures rose anywhere from 5 to 10 degrees from heat bursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 14, 11:30 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 14, 11:30 PM CST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1230 AM CDT Mon Jun 15 2020

.UPDATE...
Issued at 1224 AM CDT Mon Jun 15 2020

See updated aviation discussion below.

UPDATE Issued at 747 PM CDT Sun Jun 14 2020

Canceled the Wind Advisory a little early this evening as all
sites have fallen below criteria. Breezy conditions are still
expected through Monday morning.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 309 PM CDT Sun Jun 14 2020

Forecast challenges revolve around convective potential through late
this evening, primarily across portions of north central South
Dakota, along with frontal timing/position's impact on high
temperatures by the end of peak heating on Monday.

Currently, temperatures are warming through the 80s with a few
locations inching up into the low 90s mainly across the far
southwestern forecast zones. A fairly warm mid-level environment has
advected over the region today, as well, with 700hpa temperatures
progged at right around +10.5C to +12C over pretty much the entire
CWA, in effect, capping the afternoon boundary layer to surface-
based convection. Very strong southeast sustained winds continue in
the 25 to 35 mph range with gusts noted as high as 45 to 50 mph,
mainly throughout and east of the James River valley, under a mostly
sunny sky. The wind advisory in effect continues until 9 PM CDT.

There is an area of low pressure working northward through the
region. The best PVA associated with this upper wave, where there is
available adequate low level forcing/instability to overcome the
capping inversion in place, will be clear of the CWA within the next
few hours. The main question is will all the ingredients come
together at the right time to support isolated to widely scattered
surface/BL-based convection over the western third of the CWA
between now and appx 9 PM CDT?

There are two forcing mechanisms available (approaching cold front
from the west-northwest and a lee of the Rockies/Black Hills surface
trof/pseudo-dryline west to southwest in the region), the
aforementioned upper level wave moving through the region and appx
30 to 40 knots of deep layer shear across the Missouri River valley
through this evening. low level (0-1km and 0-3km) shear and LCL's
are not progged to be favorable for tornadoes, but the other factors
would support multi-cell to supercellular storms.

If a storm or two were to develop along the front approaching from
Montana/far western NODAK, would expect that those storms would have
a higher likelihood of evolving eventually into a line of storms,
with the northward storm motion running parallel to the boundary.
Large hail and damaging winds would be the primary threat.

The environment back over southwestern South Dakota down into the
Nebraska panhandle is characterized as being a much more fully mixed
boundary layer environment, especially west and south of the "lee-
side trof"/dryline features, where south-southwesterly boundary
layer flow has dewpoints drying through the 40s into the 30s in some
places, while deeply mixed conditions are tapping some of that much
warmer air aloft all the way down to the surface (temps up into the
upper 80s to low-mid 90s). With a much more "inverted-V" type of
environmental sounding anticipated here, and DCAPE values over the
next 6 hours progged in the 1400-1900J/kg, fully anticipating that
if any strong convection can get going, and move north-northeast
into this CWA (Missouri River valley and west-river forecast zones),
there would be a damaging wind gusts threat attached to them.

Beyond late this evening, things should quiet down, although the
wind will still be notably breezy overnight. The cold front working
in from the west will try to work across the CWA on Monday, but
working under this southwesterly flow aloft, the boundary is progged
to stall out over the James River valley by Monday afternoon.
Wherever this boundary doesn't make it to on Monday should see
rather warm temperatures on continued southerly winds. Behind the
frontal boundary, winds are expected to decrease and switch around
to the north-northeast, bringing a little bit of a cool down to
central and north central South Dakota. Right now, it doesn't appear
as though there will be any other shortwaves working through the CWA
on Monday, so the forecast remains a dry one on Monday into Monday
night. Another push of warm air aloft is progged to happen Monday
night, with 700hpa temperatures expected to warm to as much as +13C
to +14C by Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 309 PM CDT Sun Jun 14 2020

The main challenges in this forecast period will be the hot
temperatures on Tuesday followed by the potential for strong
convection around midweek.

As the term opens, the upper flow pattern will be southwesterly
across the Dakotas as an upper trough will be positioned across the
Pacific NW. This trough is progged to gradually slide eastward
across the northern Rockies and northern High Plains around the
midweek timeframe. Periodic shortwaves will rotate through the
southwesterly flow across the Dakotas beginning Tuesday night and
persist on/off until the upper trough or upper lvl low lifts out
from the northern High Plains into southern Canada toward the end of
the week.

At the sfc, we'll see a low pressure system and associated frontal
boundary or trough work into the western Dakotas from the northern
High Plains the latter half of Tuesday into early Wednesday. A
tightening gradient on Tuesday will lead to another windy day. The
bigger story perhaps could be the hot temperatures. Most of the CWA
should reach the 90s for highs. Wouldn't be surprised some locales
across the Missouri Valley make the upper 90s, close to the century
mark by late in the day. As the sfc boundary shifts into the western
Dakotas late Tuesday, anticipate some convection to develop which
has potential to sneak into our western zones Tuesday evening. One
caveat is there will be a strong cap in place across central SD as
700hPa temps are progged be on the order of +14C to +15C by late in
the day into the evening. So, more confidence lies in the fact that
if any activity were to get going, it perhaps will stay farther west
of this forecast area.

The sfc boundary moves little eastward on Wednesday but is progged
to reach our western zones during the day. Should squeak out another
warm and dry day for most with readings in the low 90s especially
east. As the front shifts east toward the end of the day into
Wednesday night, conditions will perhaps become more favorable to
see some active weather in terms of thunderstorms. This system is
anticipated to clear east of the area on Thursday. A favorable
pattern should remain through the end of the week for a renewed
chance at some precip Friday into Saturday. A cooling trend is
expected the end of the week and weekend with readings back closer
to normal for this time of year.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1224 AM CDT Mon Jun 15 2020

Terminals KABR,KATY,KPIR,KMBG

An area of showers and thunderstorms will track across parts of
the south central and southeastern CWA through the overnight
hours. Brief periods of MVFR vsbys are possible with the
thunderstorms. Otherwise, VFR conditions will prevail across the
area through the TAF period. Gusty southeast winds will become
west to northwest during the daytime hours.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Dorn
AVIATION...Parkin
Hazardous weather outlook, Jun 14, 10:15 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
1115 PM CDT Sun Jun 14 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160415-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1115 PM CDT Sun Jun 14 2020 /1015 PM MDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Tonight.

Showers and thunderstorms will move across south central SD for the
remainder of the night. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Lyman

When
June 14, 11:42 PM CST
Where
Lyman forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Clark

When
June 15, 1:27 AM CST
Where
Clark forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

High Wind, Codington

When
June 15, 1:30 AM CST
Where
Codington forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

A heat burst from a dissipating shower brought high winds causing tree and building damage. Estimated eighty mph winds snapped and uprooted numerous trees at a farm near Henry. There was also roof damage to an outbuilding along with shingles lifted off the roof of the home.

High Wind, Codington

When
June 15, 1:40 AM CST
Where
Codington forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Estimated eighty mph winds were associated with a heat burst from a dissipating shower. The high winds snapped numerous trees in Kranzburg, damaged a billboard, along with removing shingles on a house.

High Wind, Roberts

When
June 15, 2:52 AM CST
Where
Roberts forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903187, 898865, 903191, 903221, 903189.